Case Report: Elderly Man Develops Bruising after Rifampin Cessation
An 82-year-old man was living in his nursing home when he suffered from a mechanical fall. This wouldn't normally have been a huge problem - falls happen sometimes - but within a few days he developed extensive bruising along his back, buttocks and thighs as well as back pain and dizziness. These are worrisome symptoms and the patient was admitted to the hospital, where he also developed abdominal pain, lethargy and signs of anemia.
While at the hospital, his attending physicians decided to order pathology tests. These showed that the patient had abnormally low hemoglobin levels and high INR, prothrombin time, and partial thromboplastin times – symptoms which could point towards a potentially serious a clotting issue. The doctors examined the patient's drug regimen and found that it included the anticoagulant warfarin, which is sometimes associated with clotting problems, but the dose had been stable for the last nine months, no other signs pointed to any other clinical conditions and there were no changes to his medication adherence or diet. What could have caused this sudden change?
The key to this interaction actually lay in a completely different medical issue from the patient’s past. Eleven months prior to the current admission, the patient was admitted to the hospital with tuberculosis. As part of his care, the patient was given rifampin, isoniazid, pyrazinamide and ethambutol for two months, followed by rifampin and isoniazid for another seven months afterwards.
This was interesting because there is a well-known interaction between rifampin and warfarin. Rifampin induces the expression of several CYP drug-metabolizing enzymes, which can in turn decrease warfarin’s efficacy. In this case, the physician prescribing rifampin actually accounted for this fact, changing the patient’s warfarin dose from 4 mg to 12 mg to accommodate for the CYP induction. The patient did well with this change.
However, review showed that the prescriber had failed to change the patient’s warfarin dose back to 4 mg when rifampin was removed seven months later. As the effects of rifampin slowly went away, the patient’s effective warfarin exposure rose in turn. He was essentially getting a triple dose of warfarin. The treating team determined this was the cause of the patient’s current clotting problem and stopped his prescription. The patient’s warfarin dose was later restarted at the original dose of 4 mg daily.
While the authors of this case were able to fix the problem, further education is needed among physicians to prevent these kinds of errors. Physicians are becoming more aware of the dangers of drug interactions at the time of prescribing, but should also devote extra vigilance during medication cessation as well.
Take a Risk Assessment
Simply enter the medications you’re currently on or plan to take. Click “Get Results” to see if your regimen puts you at risk for an adverse drug reaction.
YOUR GENELEX RISK ASSESSMENT RESULTS: